OR WAIT null SECS
A steroid's "cosmetic" side effects mean more to your lupus patients than you may think. A new study finds that what you see as fairly unimportant could have troubling implications.
Hale ED, Radvanski DC, Hassett AL. The man-in-the-moon face: a qualitative study of body image, self-image and medication use in systemic lupus erythematosus.Rheumatology (Oxford). 2014 Dec 29; pii: keu448. [Epub ahead of print]
Compared to other issues, the "moon face" and weight gain that accompany steroids may not loom large for a rheumatologist treating systemic lupus erythematosus (SLE). But minimizing the negative impact of SLE on patient's body image as a mere "cosmetic" problem often leads to delays in diagnosis or "creative" treatment nonadherence, this small study shows.
Patients who feel their doctors make light of it may leave the practice.
In the study, 15 SLE patients took part in hour-long interviews. All but one were women aged from 22 to 67. Disease duration ranged from 3 to 20 years.
One-third reported that they waited a while after the onset of less-dramatic symptoms to obtain a definitive SLE diagnosis, as doctors minimized symptoms or attributed them to "lifestyle factors such as weight gain.”
The researchers note that “it was not uncommon for participants to have tried a period of non-adherence to medication, often driven by side effects, depression, feeling temporarily better or a desire to exert control.”
Patients said they were often too overwhelmed by their diagnosis to question treatment choices. Also, although they tried to appear optimistic many became so discouraged by these problems that they stopped socializing. Two marriages broke up.
SLE patients need more psychosocial help coping with the effect of SLE on their lives, these researchers conclude. Patients felt their doctors need more training in how to discuss an overwhelming diagnosis such as SLE, including medication side effects and personal issues such as appearance.